Texas, 2014

Astronomical Low Tide in Texas, January 15, 2014

January 15, 2014 · NWS LCH · 1 event in 1 county or zone

Another strong cold front passed through the region during the 14th with tides being driven down during the 15th. Tides fell below one foot below mllw during the early morning of the 15th.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LCH wrote it up.

Another strong cold front passed through the region during the 14th with tides being driven down during the 15th. Tides fell below one foot below mllw during the early morning of the 15th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Jan 14, 11:30 PM CST, 5 hours 30 minutes earlier.

Area forecast discussion, Jan 14, 11:30 PM CST, 5 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1130 PM CST TUE JAN 14 2014

.AVIATION...KPOE RADAR IS PICKING UP A NARROW BAND OF LIGHT RAIN,
ENTIRELY ALOFT, ACCOMPANYING THE COLD FRONT WHICH IS MOVING
QUICKLY SOUTHEASTWARD AT 26 KNOTS THROUGH THE NACOGDOCHES AREA AND
SHOULD BE MOVING THROUGH AEX IN A COUPLE OF HOURS. GUSTS TO ABOUT
22 KNOTS ARE BEING REPORTED IN THE WAKE OF THE FRONT BUT AS THE
NIGHT WEARS ON THESE GUSTS SHOULD LESSEN. EXPECTING THE FRONT TO
REACH BPT AND LCH ABOUT 08Z, ARA AND LFT CLOSER TO 10Z BASED ON
EXTRAPOLATION. VFR SHOULD CONTINUE. WINDS COULD GUST AS HIGH AS 25
KNOTS CLOSER TO COAST WEDNESDAY AFTERNOON INCLUDING THE ARA TERMINAL.

SWEENEY

&&

.PREV DISCUSSION... /ISSUED 935 PM CST TUE JAN 14 2014/

DISCUSSION...
SFC ANALYSIS SHOWS THE COLD FRONT STRETCHING FROM NWRN LA THROUGH
THE E-CNTL TX PINEY WOODS BACK TO THE TX HILL COUNTRY AS NOTED
WITH INCREASED NWRLY WINDS. FRONT IS SCREAMING SWD AND SHOULD MOVE
INTO THE NRN 1/2 OF THE FORECAST AREA TOWARD MIDNIGHT...CONTINUING
ACROSS THE REMAINDER OF THE AREA THROUGH THE REST OF THE NIGHT.
MAIN CHANGE TO THE GRIDS THIS EVENING WAS TO TWEAK THE WINDS BACK
A BIT AS INHERITED GRIDS BROUGHT UP STRONGER WINDS TOO QUICK. ALSO
NUDGED UP MINS A DEGREE OR TWO WITH THE LATER ONSET OF POST-FRONTAL
CAA. OTHERWISE INHERITED GRIDS/ZONES IN GOOD SHAPE.

MARINE...
DESPITE THE SLOWER ONSET OF ADVISORY-CRITERIA WINDS THAN PREVIOUSLY
FORECAST...WILL LEAVE ALL INHERITED HAZARDS IN PLACE AS IS SO AS
NOT TO CONFUSE USERS WITH UNNECESSARY FLIP-FLOPPING.

25

PREV DISCUSSION... /ISSUED 559 PM CST TUE JAN 14 2014/

AVIATION...A REINFORCING COLD FRONT OVER THE ARKLATEX MOVING
SOUTHEAST AT 27 KNOTS SHOULD BE INTO AEX BY 06Z AND SHORTLY AFTER
FOR THE REMAINDER OF THE TERMINALS WITH WINDS BECOMING GUSTY OUT
OF THE NORTHWEST. THERE COULD BE A FEW SCATTERED TO BROKEN MID
LEVEL ALTOCU WITH THE FRONTAL PASSAGE.

SWEENEY

PREV DISCUSSION... /ISSUED 415 PM CST TUE JAN 14 2014/

DISCUSSION...
MOSTLY CLEAR SKIES TODAY HAS ALLOWED TEMPERATURES TO CLIMB INTO
THE UPPER 60S TO NEAR 70. THIS WILL BE THE LAST DAY OF UPPER 60S
AS A STRONG FAST MOVING DRY COLD FRONT WILL MOVE THRU SOUTHEAST
TEXAS LATE THIS EVENING AND THROUGH SOUTH CENTRAL LOUISIANA DURING
THE EARLY MORNING HOURS. THIS WILL REQUIRE A SMALL CRAFT ADVISORY
STARTING AROUND MIDNIGHT AND A LOW WATER ADVISORY BEFORE SUNRISE.

CLOUDS TAPERING OFF DURING THE LATE AFTERNOON HOURS ON WEDNESDAY
BUT CAA WILL ALLOW TEMPS TO ONLY CLIMB INTO THE MID TO UPPER 50S.
WINTER IS BACK AGAIN. THE GOOD NEWS IS WE ARE NOT LOOKING AT MRNG
LOWS IN THE 20S. LOWS WILL DROP INTO THE MID 30S BEFORE SUNRISE
AND INTO LOW TO MID 30S BY THURSDAY MORNING. WE ARE IN A
PROGRESSIVE PATTERN AND THIS WILL MEAN THE NEXT COLD FRONT LOOKS
TO TRAVEL THRU THE REGION ON FRIDAY.

19

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  38  58  35  64  42 /   0   0   0   0  10
KBPT  39  57  36  64  42 /   0   0   0   0  10
KAEX  36  55  32  63  36 /   0   0   0   0  10
KLFT  39  56  33  63  39 /   0   0   0   0  10

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.
GM...SMALL CRAFT ADVISORY UNTIL 6 PM CST WEDNESDAY FOR THE FOLLOWING
     ZONES: CALCASIEU LAKE...COASTAL WATERS FROM CAMERON LA TO
     HIGH ISLAND TX OUT 20 NM...COASTAL WATERS FROM INTRACOASTAL
     CITY TO CAMERON LA OUT 20 NM...COASTAL WATERS FROM LOWER
     ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA OUT 20 NM...
     SABINE LAKE...VERMILION BAY...WATERS FROM INTRACOASTAL CITY
     TO CAMERON LA FROM 20 TO 60 NM...WATERS FROM CAMERON LA TO
     HIGH ISLAND TX FROM 20 TO 60 NM...WATERS FROM LOWER
     ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA FROM 20 TO 60 NM.

     LOW WATER ADVISORY FROM 4 AM TO NOON CST WEDNESDAY FOR THE
     FOLLOWING ZONES: CALCASIEU LAKE...SABINE LAKE...VERMILION
     BAY.

&&

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.LAKECHARLES.GOV
WWW.TWITTER.COM/NWSLAKECHARLES
WWW.YOUTUBE.COM/NWSLAKECHARLES

&&
Hazardous weather outlook, Jan 14, 5:21 AM CST, 23 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
521 AM CST TUE JAN 14 2014

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-
151130-
VERNON-RAPIDES-AVOYELLES-BEAUREGARD-ALLEN-EVANGELINE-ST. LANDRY-
CALCASIEU-JEFFERSON DAVIS-ACADIA-LAFAYETTE-UPPER ST. MARTIN-
VERMILION-IBERIA-ST. MARY-LOWER ST. MARTIN-WEST CAMERON-
EAST CAMERON-TYLER-HARDIN-JEFFERSON-ORANGE-NORTHERN JASPER-
NORTHERN NEWTON-SOUTHERN JASPER-SOUTHERN NEWTON-
521 AM CST TUE JAN 14 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
LOUISIANA...SOUTH CENTRAL LOUISIANA...SOUTHWEST LOUISIANA...WEST
CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
DRY WEATHER WILL PREVAIL WITH CHILLY MORNINGS AND MILD AFTERNOONS.
A LIGHT FREEZE WILL BE POSSIBLE SATURDAY MORNING FOR LOCATIONS
ALONG AND NORTH OF I-10.

OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

GMZ430-432-435-450-452-455-470-472-475-151130-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-
COASTAL WATERS FROM CAMERON LA TO HIGH ISLAND TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY
LA OUT 20 NM-
WATERS FROM CAMERON LA TO HIGH ISLAND TX FROM 20 TO 60 NM-
WATERS FROM  INTRACOASTAL CITY TO CAMERON LA FROM 20 TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA FROM
20 TO 60 NM-
521 AM CST TUE JAN 14 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO.

.DAY ONE...TODAY AND TONIGHT
WINDS WILL DIMINISH TODAY...THEN STRENGTHEN AGAIN TONIGHT BEHIND A
COLD FRONT. SMALL CRAFT ADVISORIES IN EFFECT FOR THE ENTIRE
COASTAL WATERS AFTER MIDNIGHT TONIGHT WITH WINDS BETWEEN 20 AND 30
KNOTS AND VERY ROUGH SEAS BUILDING TO 7 TO 9 FEET BEYOND 20 NM
OFFSHORE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
STRONG OFFSHORE FLOW WILL PERSIST INTO WEDNESDAY MORNING BEFORE
DIMINISHING. THIS WILL CAUSE TIDE LEVELS TO RECEDE IN COASTAL
WATERWAYS AND LOW WATER ADVISORIES MAY BECOME NECESSARY WEDNESDAY
MORNING.

ANOTHER FRONT WILL CROSS THE AREA THURSDAY NIGHT INTO FRIDAY.
OFFSHORE WINDS ARE AGAIN EXPECTED TO STRENGTHEN THE WAKE OF THE
FRONT AND SMALL CRAFT ADVISORIES MAY BE NEEDED ON FRIDAY.

OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

24

Event by event

1 astronomical low tide. Local standard time, as filed.

Astronomical Low Tide, Jefferson

When
January 15, 5:00 AM CST to 11:30 AM CST
Where
Jefferson forecast zone
Reported by
River/Stream Gage

A strong cold front moved through during the 14th with north winds driving the tide levels below normal. The tide gage at Sabine Pass reported water levels falling below one foot below mllw during the morning of the 15th. The tide fell to -1.75 feet at 7:54 AM CST.

What these are

Astronomical Low Tide
Unusually low water from tides and offshore wind that caused impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, January 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 495845.